Alert archive / Montana / Tornado Warnings in 1997

Tornado Warning 8, NWS Billings, MT

August 28, 1997Wheatland County, Montana

NWS Billings, MT issued this tornado warning at Aug 28, 1997, 8:30 PM MDT for Wheatland County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1997, 8:30 PM MDT (02:30 UTC)
Expired
Aug 28, 1997, 9:05 PM MDT
In force
35 min
Issued by
NWS Billings, MT
Area
Whole counties

County Wheatland County, MT

The radar

The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 8:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 1997-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 1997-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3129 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WFUS1 KBIL 290231 RRA
TORBIL
MTC107-290305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
830 PM MDT THU AUG 28 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 905 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL MONTANA

   ...EXTREME NORTHWESTERN WHEATLAND COUNTY
 
AT 828 PM MDT...BILLINGS DOPPLER RADAR INDICATED A POSSIBLE TORNADO 25
MILES NORTHWEST OF HARLOWTON MOVING NORTHEAST AT 30 MPH. THIS TORNADO
WILL MOVE ACROSS RURAL AREAS IN NORTHWEST WHEATLAND COUNTY.
 
SCARLETT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 28, 8:30 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 28, 8:30 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
830 PM MDT THU AUG 28 1997

BEEN A BIT BUSY WITH SEVERE WEATHER....CURRENT NUMBERS LOOK OK. WORK
ZONES CONTAIN NO CHANGES.  RASCH

BIL BB 056/082 054/082 054 563222
LVM .. 050/078 048/078 ... 564222
HDN .. 055/083 052/083 ... 563222
MLS .. 062/086 058/086 ... 564320
4BQ .. 060/086 058/086 ... 562220
BHK .. 059/083 056/083 ... 564320
SHR BB 052/082 050/084 050 562222

Nearby

Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.